Flood, Traverse
- When
- April 5, 12:45 PM CST to April 9, 10:30 AM CST
- Where
- Traverse County, 1.6 mi WNW of Rolsberg to 2.4 mi NNW of Rolsberg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.930, -96.580
5 feet on April 7th, before falling back to below flood stage on April 9th. The river rose slightly above flood stage again from April 23rd to April 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Snowmelt flooding caused the Bois De Sioux River to go above the flood stage of 80 feet on April 5th to 80.5 feet on April 7th, before falling back to below flood stage on April 9th. The river rose slightly above flood stage again from April 23rd to April 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 5, 11:46 AM CST, 59 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1246 PM CDT Fri Apr 5 2019 .UPDATE... Issued at 1239 PM CDT Fri Apr 5 2019 Aviation discussion updated below for the 18Z TAFs. UPDATE Issued at 1034 AM CDT Fri Apr 5 2019 Still seeing an area of dense fog along and west of Hwy 281 in the James River valley, and points west across McPherson, Edmunds and Faulk counties. Also a smaller pocket over Codington and Hamlin counties, but satellite shows that area quickly dissipating. Have made some adjustments to the Dense Fog Advisory to match current conditions. Extended a portion of it until noon, while cancelling a few counties that are no longer seeing fog. Will cancel Codington and Hamlin counties before 11 AM CDT. Otherwise, have concerns high temperatures will not be met across areas that are seeing clouds and fog at this time, as well as across northern portions of the CWA. Current model trends are bringing temps down, and have followed suit. May have to make more adjustments over the next couple hours. Also added some light rain chances over the far northeast CWA where there is currently an area of showers moving east-southeast. && .SHORT TERM...(Today through Saturday Afternoon) Issued at 401 AM CDT Fri Apr 5 2019 We're starting off this morning with low pressure to our west, stretching across much of MT/WY and western SD. As the low becomes better organized, it will extend a trough west to east across the forecast area this afternoon. Expect the trough to linger over eastern SD through the day Saturday as the parent low sets up across eastern CO/western NE. At 500mb, a high amplitude ridge stretching from western TX up through MT and British Columbia early this morning will be shifting east, and slide overhead from the middle of this afternoon through much of Saturday morning. Dense fog remains a concern for the Sisseton Hills area in the near- term. A Dense Fog Advisory remains in effect until 10am this morning. Will continue to monitor reports coming out from the Leola Hills area too, as we may need an Advisory there too (McPherson and Edmunds Counties). Fog will be slow to erode east of a line from Mobridge to Miller this morning. We're expecting another round of fog tonight to start over our north central counties and expand across much of the area by 09Z. Dry weather looks to hold off until this evening. While light rain showers will be possible across much of the forecast area tonight through Saturday, the main focus will be over our southeast, along the surface trough and closer to the low over western NE that will try to move into western and south central SD on Saturday. Total precipitation should average less than 0.10 inches across most of the area, and mainly less than 0.25 inches over our southeastern 6 or so counties. The greatest uncertainty is over our southeast. Although severe weather is not expected, MU CAPE values of 200-800 J/kg could bring the potential for quick heavy rain to eastern SD as PW values rise to 0.8 to 1 inch overnight and Saturday. .LONG TERM...(Saturday Evening through Thursday) Issued at 401 AM CDT Fri Apr 5 2019 The period starts out with a warm front Saturday night to our south with a cool front/wind shift pushing in from the west as an upper level low pressure trough moves across into Sunday morning. With instability with this system, expect good chances of showers/storms into Sunday morning. The models show mainly a dry period from Sunday afternoon through Tuesday morning. The models and ensembles then all show a significant surface low pressure area moving across the central plains Wednesday through Thursday night. The resultant qpf/precipitation shield with this system varies with each model/ensemble with the operational EC the most north compared to the GFS and Canadian. The other issue is temperatures and precipitation type. Each model does show some snowfall/possibly significant with this system. Will have to wait and see as we get closer. Highs will start out above normal in the upper 50s to the mid 60s on Sunday and Monday and then cool to 10 to 15 degrees below normal for Wednesday and Thursday with highs mostly in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1239 PM CDT Fri Apr 5 2019 Still have some lingering IFR CIGs and VSBY affecting KABR at 18Z today, but expect improvements to VFR over the next hour or two as satellite trends show FG and cloud dissipation. VFR conditions will prevail at the other TAF sites at least into this evening. Bigger questions arrive this evening into Saturday morning as potential exists again for FG/BR and low CIGs. Could be dealing with another round of IFR conditions. -RA or -SHRAS are also expected across portions of the region tonight into Saturday. There could even be a few rumbles of TS overnight, although confidence is too low to include in the TAFs at this point. KATY would be the most likely place for any TS overnight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT SHORT TERM...KF LONG TERM...Mohr AVIATION...TMT
Hazardous Weather Outlook National Weather Service Aberdeen SD 344 AM CDT Fri Apr 5 2019 MNZ039-046-SDZ003>011-018>023-060845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Spink-Clark-Codington-Grant-Hamlin-Deuel- 344 AM CDT Fri Apr 5 2019 /244 AM MDT Fri Apr 5 2019/ This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Snowmelt and river ice will continue to contribute to overland and river/stream flooding. Although a few rumbles of thunder will be possible tonight, severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will again be possible Saturday afternoon into Saturday night. Severe weather is not expected. Continued snowmelt and river ice over the next several days will contribute to overland and river/stream flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ015>017-033>037-045-048-051-060845- Dewey-Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman- Buffalo- 344 AM CDT Fri Apr 5 2019 /244 AM MDT Fri Apr 5 2019/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819574.